The objective of this guideline is to assist poison center personnel in the appropriate out-of-hospital triage and initial management of patients with suspected ingestions of acetaminophen. An evidence-based expert consensus process was used to create this guideline. This guideline applies to ingestion of acetaminophen alone and is based on an assessment of current scientific and clinical information. The expert consensus panel recognizes that specific patient care decisions may be at variance with this guideline and are the prerogative of the patient and the health professionals providing care. The panel's recommendations follow. These recommendations are provided in chronological order of likely clinical use. The grade of recommendation is provided in parentheses. 1) The initial history obtained by the specialist in poison information should include the patient's age and intent (Grade B), the specific formulation and dose of acetaminophen, the ingestion pattern (single or multiple), duration of ingestion (Grade B), and concomitant medications that might have been ingested (Grade D). 2) Any patient with stated or suspected self-harm or who is the recipient of a potentially malicious administration of acetaminophen should be referred to an emergency department immediately regardless of the amount ingested. This referral should be guided by local poison center procedures (Grade D). 3) Activated charcoal can be considered if local poison center policies support its prehospital use, a toxic dose of acetaminophen has been taken, and fewer than 2 hours have elapsed since the ingestion (Grade A). Gastrointestinal decontamination could be particularly important if acetylcysteine cannot be administered within 8 hours of ingestion. Acute, single, unintentional ingestion of acetaminophen: 1) Any patient with signs consistent with acetaminophen poisoning (e.g., repeated vomiting, abdominal tenderness in the right upper quadrant or mental status changes) should be referred to an emergency department for evaluation (Grade D). 2) Patients less than 6 years of age should be referred to an emergency department if the estimated acute ingestion amount is unknown or is 200 mg/kg or more. Patients can be observed at home if the dose ingested is less than 200 mg/kg (Grade B). 3) Patients 6 years of age or older should be referred to an emergency department if they have ingested at least 10 g or 200 mg/kg (whichever is lower) or when the amount ingested is unknown (Grade D). 4) Patients referred to an emergency department should arrive in time to have a stat serum acetaminophen concentration determined at 4 hours after ingestion or as soon as possible thereafter. If the time of ingestion is unknown, the patient should be referred to an emergency department immediately (Grade D). 5) If the initial contact with the poison center occurs more than 36 hours after the ingestion and the patient is well, the patient does not require further evaluation for acetaminophen toxicity (Grade D). Repeated supratherapeutic ingestion of acetaminophen (RSTI): 1) Patients under 6 years of age should be referred to an emergency department immediately if they have ingested: a) 200 mg/kg or more over a single 24-hour period, or b) 150 mg/kg or more per 24-hour period for the preceding 48 hours, or c) 100 mg/kg or more per 24-hour period for the preceding 72 hours or longer (Grade C). 2) Patients 6 years of age or older should be referred to an emergency department if they have ingested: a) at least 10 g or 200 mg/kg (whichever is less) over a single 24-hour period, or b) at least 6 g or 150 mg/kg (whichever is less) per 24-hour period for the preceding 48 hours or longer. In patients with conditions purported to increase susceptibility to acetaminophen toxicity (alcoholism, isoniazid use, prolonged fasting), the dose of acetaminophen considered as RSTI should be greater than 4 g or 100 mg/kg (whichever is less) per day (Grade D). 3) Gastrointestinal decontamination is not needed (Grade D). Other recommendations: 1) The out-of-hospital management of extended-release acetaminophen or multi-drug combination products containing acetaminophen is the same as an ingestion of acetaminophen alone (Grade D). However, the effects of other drugs might require referral to an emergency department in accordance with the poison center's normal triage criteria. 2) The use of cimetidine as an antidote is not recommended (Grade A).